Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 31, NWS Birmingham, AL

June 1, 2010Perry County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 1, 2010, 7:34 PM CDT for Perry County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2010, 7:34 PM CDT (00:34 UTC)
Expired
Jun 1, 2010, 8:30 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Perry County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WGUS54 KBMX 020034
FFWBMX
ALC105-020130-
/O.NEW.KBMX.FF.W.0031.100602T0034Z-100602T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MARION...

* UNTIL 830 PM CDT

* AT 719 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORGAN
  SPRINGS AND ELLARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN BIG BRUSH CREEK ACROSS THE NORTHERN 
PORTIONS OF PERRY COUNTY...AND FLOODING HAS BEEN REPORTED ACROSS THE 
WARNED AREA. RADAR ESTIMATES OF OVER 4 INCHES HAVE BEEN REPORTED 
ACROSS THE AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3267 8747 3273 8748 3273 8747 3283 8747
      3283 8710 3262 8711 3262 8748 3266 8748

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:26 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 6:26 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT TUE JUN 1 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

REALLY NO BIG CHANGES TO THE CURRENT FORECAST...AS WE REMAIN IN A
WEAK TROUGHING OVER THE EAST. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE WEEK. AN
UPPER LOW WILL TRY TO DEVELOP IN THE BASE OF THIS TROUGH THURSDAY
AND SWING UP THROUGH CENTRAL ALABAMA ON FRIDAY. THIS WILL EXIT BY
SATURDAY AND WE MAY ACTUALLY SEE A PERIOD OF 18 TO 24
HOURS...THROUGH SUNDAY...IN WHICH MOST OF CENTRAL ALABAMA WILL BE
DRY. HOWEVER...WITH THE ABUNDANCE OF MOISTURE IN THE AIRMASS...FEEL
UNCOMFORTABLE LEAVING OUT A MENTION OF ISOLATED THUNDERSTORMS FOR
SUNDAY AFTERNOON...AHEAD OF AN APPROACHING FRONTAL BOUNDARY. EXPECT
THIS FRONTAL BOUNDARY TO LIKELY GET HUNG UP IN CENTRAL ALABAMA UNTIL
AT LEAST MIDWEEK...WHEN A STRONGER SYSTEM WILL TRY TO PUSH THROUGH.

AS FOR TEMPERATURES LOOK FOR MID TO UPPER 80S OVER THE REST OF THE
WEEK...WITH 90S FOR THE WEEKEND AND INTO THE FIRST OF NEXT WEEK.
STILL UNDERCUT GUIDANCE AS PREVIOUSLY MENTIONED. TEMPERATURES WILL
COOL BACK DOWN SOME NEXT WEEK AS CLOUD COVER AND RAIN BECOMES MORE
ABUNDANT ONCE AGAIN.

&&

.AVIATION...00Z TAF DISCUSSION.

TS COVERAGE FAIRLY SCATTERED TODAY...AND WILL LIKELY CONTINUE
THROUGH 04Z.  THE ONLY THING TO WATCH THROUGH 02Z WILL BE TCL AS TWO
OUTFLOW BOUNDARIES LOOK TO COLLIDE OVER TUSCALOOSA COUNTY...AND
POSSIBLY PRODUCE A TS NEAR THE AIRPORT.  HAVE INCLUDED A TEMPO FOR
THIS.  OTHERWISE...WITH NO STORMS IMMINENTLY THREATENING ANY OTHER
SITES...HAVE GONE WITH VFR UNTIL 09Z WHEN ALL SITES WILL BEGIN TO
EXPERIENCE SOME AMOUNT OF MVFR TO IFR VIS AND CIGS.  THIS WILL
PRETTY MUCH BE A CARBON COPY OF EARLIER TODAY.

KTOI HAS RECENTLY LOST POWER DUE TO A LIGHTNING STRIKE IN THE AREA.
METARS FROM THE ASOS ARE NOT BEING TRANSMITTED...SO WILL NIL TAF FOR
TOI UNTIL THAT SITE COMES BACK ONLINE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/27
Hazardous weather outlook, Jun 1, 1:22 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT TUE JUN 1 2010

ALZ011>015-017>050-021800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Jun 1, 6:03 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT TUE JUN 1 2010

ALZ039-012345-
MARENGO-
603 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 645 PM CDT...

AT 603 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MILLER...OR 8 MILES SOUTHEAST OF LINDEN. THIS STORM
WAS NEARLY STATIONARY.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OCTAGON.
  CALVARY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 1, 6:15 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT TUE JUN 1 2010

ALZ034-012345-
BIBB-
615 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 645 PM CDT...

AT 615 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF TALLADEGA NATIONAL FOREST...OR 6 MILES
SOUTHEAST OF BRENT. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BIBB COUNTY AIRPORT.
  TALLADEGA NATIONAL FOREST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 1, 6:43 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT TUE JUN 1 2010

ALZ033-020015-
PERRY-
643 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ALERT FOR PERRY COUNTY UNTIL 715 PM CDT...

AT 642 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF MARION. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FOLSOM.
  ELLARDS.
  MARION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Local storm report, Jun 1, 7:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     TROY                    31.81N 85.97W
06/01/2010                   PIKE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND TROY...INCLUDING DIME SIZE
            HAIL.

&&

GGOGGINS
Local storm report, Jun 1, 7:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     SAND ROCK               34.24N 85.77W
06/01/2010                   CHEROKEE           AL   EMERGENCY MNGR

            A FEW TREES REPORTED DOWN...WITH ONE LANDING ON A HOUSE.

&&

GGOGGINS
Local storm report, Jun 1, 7:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       3 SSE BIRMINGHAM        33.49N 86.77W
06/01/2010  E0.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            WATER REPORTED OVER THE ROADWAY AT LANE PARK ROAD JUST
            EAST OF THE BIRMINGHAM BOTANICAL GARDENS.

0355 PM     TSTM WND DMG     TROY                    31.81N 85.97W
06/01/2010                   PIKE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND TROY...INCLUDING DIME SIZE
            HAIL.

0355 PM     LIGHTNING        TROY                    31.81N 85.97W
06/01/2010                   PIKE               AL   EMERGENCY MNGR

            LIGHTNING STRIKE REPORTED AT A POWER SUBSTATION IN THE
            CITY OF TROY CAUSING A FIRE AT THE SUBSTATION. NUMEROUS
            POWER OUTAGES WERE REPORTED ACROSS THE NORTHERN PORTIONS
            OF THE COUNTY.

0405 PM     TSTM WND DMG     SAND ROCK               34.24N 85.77W
06/01/2010                   CHEROKEE           AL   EMERGENCY MNGR

            A FEW TREES REPORTED DOWN...WITH ONE LANDING ON A HOUSE.

0405 PM     HEAVY RAIN       5 WNW CENTRE            34.18N 85.76W
06/01/2010  E0.00 INCH       CHEROKEE           AL   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED STREET FLOODING IN THE CITY OF
            LEESBURG NEAR THE INTERSECTION OF COUNTY ROAD 44 AND
            HIGHWAY 273. A TREE WAS ALSO REPORTED DOWN NEAR THE SAME
            LOCATION.

0455 PM     HAIL             1 N SULLIGENT           33.91N 88.13W
06/01/2010  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED JUST NORTH OF SULLIGENT.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:45 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter2 hr
Jun 2, 3:28 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes62 min
Jun 2, 3:41 PM CDTFlash Flood WarningBMXMarengo, Sumter3 hr
Jun 2, 4:01 PM CDTFlash Flood WarningBMXDallas, Lowndes119 min
Jun 2, 4:11 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 4:20 PM CDTFlash Flood WarningBMXMarengo3 hr
Jun 2, 4:38 PM CDTAreal Flood AdvisoryBMXTuscaloosa112 min
Jun 2, 4:46 PM CDTAreal Flood AdvisoryBMXDallas, Perry119 min
Jun 2, 4:49 PM CDTAreal Flood AdvisoryBMXRandolph116 min
Jun 2, 5:57 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 6:01 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby119 min
Jun 2, 6:42 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion33 min
Jun 2, 6:51 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Jun 2, 6:54 PM CDTAreal Flood AdvisoryBMXSumter111 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.